Weight-Loss Drugs Possibly Linked to Horrific Side Effects
Popular diabetes and weight loss drugs, such as Ozempic or Wegovy, are reportedly being linked to extremely concerning side effects.
Multiple users have been diagnosed with severe gastroparesis, or “stomach paralysis.”
Popular Weight Loss Drugs May Be Causing ‘Stomach Paralysis’
“The FDA has said it’s received some reports of stomach paralysis among patients taking the medicines. They don’t know if the medicines caused this.” pic.twitter.com/yXON1D6fgH
— Chief Nerd (@TheChiefNerd) July 26, 2023
The diabetes drug Ozempic, and its sister drug for weight loss, Wegovy, utilize the same medication, semaglutide. These and other drugs in this family, which includes medications like tirzepatide and liraglutide, work by mimicking a hormone that’s naturally made by the body, GLP-1. One of the roles of GLP-1 is to slow the passage of food through the stomach, which helps people feel fuller longer.
If the stomach slows down too much, however, that can cause problems.
Knight and Wright have been diagnosed with severe gastroparesis, or stomach paralysis, which their doctors think may have resulted from or been exacerbated by the medication they were taking, Ozempic.
Wright said she has also been diagnosed with cyclic vomiting syndrome, which causes her to throw up multiple times a day.
Allen doesn’t have a diagnosis for her stomach problems but said they started only after she was encouraged by her doctor to take Wegovy to lose weight. She is managing her ongoing nausea and vomiting with a medication called Zofran and prescription probiotics while she waits for more tests in October — the first available appointments she could get with specialists.
Doctors say that more cases like these are coming to light as the popularity of the drugs soared. The US Food and Drug Administration said it has received reports of people on the drugs experiencing stomach paralysis that sometimes has not resolved by the time it’s reported.
European drug regulators fear Ozempic and Saxenda, another weight-loss drug manufactured by Novo Nordisk, may increase the risk of suicidal thoughts for users.
European health authorities are investigating Ozempic and another drug that leads to weight loss amid fears that the medicines may increase the risk of suicide. https://t.co/0vKqcUurV3 pic.twitter.com/4j6YFxoj3W
— WebMD (@WebMD) July 16, 2023
European drug regulators are reviewing the risk of thoughts of suicide and self-harm in people taking Ozempic and another weight-loss drug after getting three reports https://t.co/RQPgVo9jDB
— The Wall Street Journal (@WSJ) July 10, 2023
The European Medicines Agency (EMA) is investigating Novo Nordisk’s (NOVOb.CO) diabetes drug Ozempic and weight-loss treatment Saxenda after Iceland’s health regulator flagged three cases of patients thinking about suicide or self-harm.
Shares of the Danish drugmaker fell 1% on Monday following the news.
An EMA safety committee is looking into adverse events raised by the Icelandic Medicines Agency, including two cases of suicidal thoughts in those who used Ozempic, which contains the active ingredient semaglutide, and Saxenda, the regulator said.
Another patient on Saxenda, Novo’s earlier and less effective weight-loss drug that contains the active ingredient liraglutide, reported thoughts of self-injury, the agency said.
Iceland’s drugs regulator did not immediately respond to requests for details.
Novo Nordisk said patient safety was top priority and it treated all reports about adverse events very seriously. Its own safety monitoring so far found no “causal association” between the self-harming thoughts and the drugs, it said in a statement.